CT scan contrast dye & anaphylactic shock

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

1 day at a time
Regular Member


Date Joined Nov 2012
Total Posts : 284
   Posted 6/14/2016 6:42 AM (GMT -6)   
I usually post in a different forum, but I'd like to ask those of you who frequent this one about allergies to the contrast dye used in CT scans. I had a very scary episode a week ago where I went into anaphylactic shock after the dye was injected. It was severe enough that I stopped breathing & had a seizure, among other scary things. Has anyone here had this happen to you? If so, how long did you feel ill? I'm still not feeling well. I'm working full time but by 11 am or so I'm so tired it's really hard to keep going. I've gone home early most days & now I'm getting in trouble. Any experiences from others who have gone through similar situations would be helpful.

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 4897
   Posted 6/16/2016 7:19 AM (GMT -6)   
Wow! Scary!!

Make sure you put this on your allergy list and maybe a bracelet. They can do scans without the dye.

You had a big shock to your system. It's entirely possible that your body is still reacting. Iodine dye is known to harm the kidneys and cause thyroid dysfunction.

I would call a doctor, the one who actually did the scan or an allergist maybe. He might suggest taking an antihistamine or something. You might need your kidney and thyroid function checked.

eat2bwell
Veteran Member


Date Joined Sep 2014
Total Posts : 534
   Posted 6/16/2016 8:08 AM (GMT -6)   
You need to know what the contrast agent used in order to look up the side effects. If they used gadolinium here is an article stating the allergic reactions which have been seen.

http://www.insideradiology.com.au/pages/view.php?T_id=38#.V2KxF7srLIU

1 day at a time
Regular Member


Date Joined Nov 2012
Total Posts : 284
   Posted 6/16/2016 8:11 AM (GMT -6)   
Thank you so much for your response. I was in the hospital after the episode under observation. The thing that bothers me is NO ONE explained anything to me about the reaction, almost like they didn't want me to know. My primary care doc is aware of what happened & the office called every day the first week after it happened just to check on how I was. I have a follow up next week. The reason I had the scan to begin with was because I have a very bad case of TMJ & my jaw was drooping horribly while at a doc appt. My doc thought I was having a stroke & literally called 911 to send me to the ER. That's when I had the scan & the bad reaction. I've had these scans before but I think the last one just tipped the scales & pushed me into anaphylactic shock. I have other allergies to meds & seem to be getting increasingly sensitive to things I never had problems with before. I'm afraid to eat new food & read labels on everything. I do plan to ask about a medic alert bracelet. I'm just really concerned as to why I'm not bouncing back.

Mary in IA
Regular Member


Date Joined May 2016
Total Posts : 25
   Posted 6/16/2016 7:54 PM (GMT -6)   
So sorry that happened to you. Coincidentally, my husband had to take me to the ER Tues nite. I was experiencing severe abdominal pain. They needed to do a CT scan and so I needed an IV started. My veins had collapsed and after umpteen tries they finally got a line in. After all that I guess we forgot to bring up again my suspected allergy to the dye needed for the scan. In the past my reactions were mild...mostly turning red, feeling very hot. So yesterday afternoon I started experiencing the worst headache I've ever had plus vomiting. I have been taking as much Benadryl and pain meds as I can keep down. All in all not as bad as your experience. I agree...a person needs to get these reactions documented but I don't know how to find out the name of the contrast dye. From other cases I have read about, if there is something you are allergic to but you don't know the name of it, each time you are given the drug or dye the worse the experience is going to be.
My problem is getting the doctors to call back. I left a message early this morning with the hospital saying I thought I was having a bad reaction to my CT scan contrast die. They said they would call right back.....still haven't heard from them and it's almost 9pm...glad I wasn't dying! I would be dead by now. Hang in there!

Post Edited (Mary in IA) : 6/16/2016 9:42:38 PM (GMT-6)


eat2bwell
Veteran Member


Date Joined Sep 2014
Total Posts : 534
   Posted 6/17/2016 5:44 AM (GMT -6)   
If you know you are allergic to the dye it is important to tell the doctor. The more you are exposed to an the substance the worse it will get. They can do the Cat scan or MRI without the dye.

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 4897
   Posted 6/17/2016 7:37 AM (GMT -6)   
Yes, the reaction will get worse the next time. Talk to your regular doctor about getting kidney and thyroid checked for damage.

Call the radiology department for the name of the dye, not the doctor who prescribed the scan.

You can find all sorts of medic alert products online, some very attractive.

Also print out a little card for your wallet on some bright card stock listing your allergies. Word and many other programs will give you an option of sideways printing if your wallet slots are tall and narrow instead of the wide ones. Have the word ALLERGIES sticking up so it's visible quickly.

I find my little card handy for my list of current medications, conditions and brief history like surgeries. Print as much information as you can on both sides. Store the product in your computer for revisions.

1 day at a time
Regular Member


Date Joined Nov 2012
Total Posts : 284
   Posted 6/21/2016 8:14 AM (GMT -6)   
Thank you all for your responses. It's been over 2 weeks since the episode & I am just barely getting my stamina back. It's unbelievable how it knocked me down! I do plan to order a medic alert bracelet but as one of you mentioned I'm not sure if I should just say allergic to scan dye (a general statement) or if I need to state the specific dye. I'm thinking a general statement would at least let whoever know that I go into anaphylactic shock from CT dye just in case I'm unable to communicate. I also have other allergies to certain medications. For a medic alert bracelet, do ppl with multiple allergies state each one or just make a general statement? It looks like the bracelet doesn't have much room.
I finally have a follow up with my primary care doc later this week. I have so many questions & concerns I'm gonna have to write them all down so I don't forget. I'm especially concerned about developing more allergies to medication because it's actually happening. Should I request a referral to an allergy specialist?

judylissette
New Member


Date Joined Nov 2012
Total Posts : 19
   Posted 7/10/2017 6:59 AM (GMT -6)   
Hi 1dayatatime, how are you feeling now?

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 15005
   Posted 7/10/2017 4:32 PM (GMT -6)   
Judy, this post is a year old not sure you saw the date. We do hear from this member once in awhile in the chronic pain forum. No mention of what happened with the contrast.
Susie
Moderator in Chronic Pain & Psoriasis Forums

1 day at a time
Regular Member


Date Joined Nov 2012
Total Posts : 284
   Posted 7/29/2017 9:01 AM (GMT -6)   
It took a long time to recover but I'm finding I am allergic to more things than I was when I was younger. Very concerning when a new food or medication is introduced I find 9 times out of 10 I'm allergic. What's up with that? Terrified to begin treatment for disease bc of adverse or allergic reactions. How does one manage?

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 15005
   Posted 8/1/2017 9:02 AM (GMT -6)   
1 day at a time, I am sorry to read that you are having more problems with various allergic reactions. I do hope that you have an alert bracelet & carry a list of what you are allergic to & the reaction with each thing. You can also put this in your cell phone under the health icon. I have many allergic reactions to medications & I do this in case something were to happen.

Take care.
Susie
Moderator in Chronic Pain & Psoriasis Forums
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 23, 2017 10:46 AM (GMT -6)
There are a total of 2,886,066 posts in 316,668 threads.
View Active Threads


Who's Online
This forum has 157772 registered members. Please welcome our newest member, Aggiemom98.
911 Guest(s), 16 Registered Member(s) are currently online.  Details
Pianogal23, NicHostetler, Nicki83, Alcie, Michelejc, Celie, aphysicalwreck, BnotAfraid, Lapis_29, Smara, Tblock1985, getting by, WalkingbyFaith, Dmc695, lovefishing, Sunny2012


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer